Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Cheyenne, WY

July 28, 2018Goshen County, Laramie County, Wyoming; Banner County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 3:55 PM MDT for Goshen County, Laramie County, Wyoming; Banner County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:55 PM MDT (21:55 UTC)
Expired
Jul 28, 2018, 4:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:34 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS55 KCYS 282155
SVRCYS
NEC007-WYC015-021-282230-
/O.NEW.KCYS.SV.W.0199.180728T2155Z-180728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
355 PM MDT SAT JUL 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Banner County in the Panhandle of Nebraska...
  Southeastern Goshen County in southeastern Wyoming...
  Northeastern Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 355 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Hawk Springs, or 27 miles south of Torrington, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Grange, Hawk Springs Recreation Area, Meriden Rest Area, Hawk
  Springs Campground and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4167 10451 4181 10436 4167 10398 4142 10417
TIME...MOT...LOC 2155Z 306DEG 21KT 4170 10436 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
595 
WWUS55 KCYS 282210
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
410 PM MDT SAT JUL 28 2018

NEC007-WYC015-021-282230-
/O.CON.KCYS.SV.W.0199.000000T0000Z-180728T2230Z/
Banner NE-Goshen WY-Laramie WY-
410 PM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES...

At 410 PM MDT, a severe thunderstorm was located near La Grange, or
30 miles south of Torrington, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4163 10438 4173 10428 4167 10398 4142 10417
TIME...MOT...LOC 2210Z 307DEG 23KT 4162 10424 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 28, 3:03 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 257 PM MDT Sat Jul 28 2018

Updated forecast to include the Tornado Watch in effect for all
of the western Nebraska panhandle in addition to most zones in
southeast wyoming, but does not include Carbon county. Watch is
good until 10 PM MDT. Updates have been sent.

&&

.SHORT TERM...(This Afternoon - Sunday Night)
Issued at 129 PM MDT Sat Jul 28 2018

The primary focus for this afternoon/evening will be the potential
for an outbreak of severe thunderstorms across southeast Wyoming &
the western Nebraska Panhandle. 1-minute visible satellite imagery
indicates low-level stratus has largely cleared across the region,
but skies remain mostly cloudy w/some mid-level convection already
ongoing. Nonetheless, surface heating appears to be well under way
with temperatures already in the mid/upper 70s across a large part
of the area. This, in conjunction with widespread dew points of 55
to 65 F along/east of the Laramie Range & very steep mid-lvl lapse
rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale
Analysis from SPC. Only weak capping remains, and initiation could
occur between 2pm-3pm MDT w/storms likely to become quite numerous
over the plains by 5pm.

Any storms that develop today could be associated w/ a high threat
for severe weather. Modest southeasterly low-level flow beneath 20
to 25 knot WSW flow at 700 mb is already contributing to effective
SRH upwards of 200 m2/s2 which should be plenty favorable for low-
level mesocyclones. Effective bulk shear of 50-60 kts and straight
line hodographs will favor intense supercell structures along with
an enhanced likelihood for splitting cells. The primary hazard may
be very large and potentially destructive hail. However, low-level
shear profiles could support tornadoes w/ discrete storms. Despite
fairly modest southeasterly near-sfc flow, any right moving storms
will be ingesting moist/high-helicity air. LCLs only around 1000ft
could further support tornadogenesis. STP values already exceed 1-
2, and may increase further over the next few hours. The potential
for an isolated strong tornado cannot be ruled out, especially for
areas along/south of a Wheatland-Alliance line as storms track SSE
into a considerably more favorable environment later today. Latest
SPC SREF Ensembles illustrate this threat well w/ numerous intense
updraft helicity tracks across the CWA.

A risk for severe thunderstorms will exist on Sunday as well along
and east of the Laramie Range, but the overall risk is unlikely to
be as volatile as today.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jul 28 2018

A few lingering pockets of MVFR ceilings continue across southeast
Wyoming and the western Nebraska Panhandle this afternoon, but the
general trend should be for low-level stratus to rapidly dissipate
giving way to predominantly VFR conditions. Convective chances are
the main aviation concern today. Scattered to numerous showers and
thunderstorms are expected to develop by mid afternoon, especially
along/east of the Laramie Range. Some storms will likely be severe
with very large hail (surface & aloft), damaging winds, and also a
possibility of a tornado or two. Thunderstorms should diminish mid
to late evening. Low stratus and possible IFR/LIFR ceilings should
return to KCYS/KSNY and possibly KBFF overnight lingering into Sun
morning.

&&

.FIRE WEATHER...
Issued at 426 AM MDT Sat Jul 28 2018

This remainder of the weekend will be wet with more scattered afternoon
and evening thunderstorms especially along and east of the
Laramie Range. This precipitation will limit any fire weather
concerns. Fire weather Zones 303 and 304 will be the exception
with lower humidities around 15 to 20 percent and wind speeds
around 10 to 15 mph both today and Sunday. Drier weather is
expected next week which allow for the fuels to dry out with
afternoon humidities dropping to 15 to 30 percent by the middle of
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
250 PM MDT Sat Jul 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
291845-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until late this evening. Numerous
afternoon and evening severe thunderstorms will be possible again.
The main threats with these storms will be hail up to baseball size,
damaging winds, and a few tornadoes as well. The thunderstorms
should move out of the area by midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Another round of severe weather is expected Sunday afternoon and
evening. These storms will also be capable of producing large
hail and damaging winds.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and evening

WYZ104-105-109>114-291845-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
250 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.

.Spotter information statement...

Skywarn spotter activation is expected this afternoon and this
evening.

In the hours before

Local storm report, Jul 28, 3:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          12 NE CHUGWATER         41.88N 104.66W
07/28/2018                   GOSHEN             WY   TRAINED SPOTTER

            MOVEMENT WAS TO THE SOUTHEAST

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:08 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte52 min
Jul 27, 7:04 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 27, 7:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte29 min
Jul 27, 8:01 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jul 27, 8:25 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jul 27, 9:03 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Jul 27, 9:25 PM MDTSpecial Weather StatementCYSConverse50 min
Jul 27, 9:31 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jul 27, 9:36 PM MDTSpecial Weather StatementCYSNiobrara39 min
Jul 28, 3:02 PM MDTSevere Thunderstorm WarningCYSConverse43 min
Jul 28, 3:12 PM MDTTornado WarningCYSConverse48 min
Jul 28, 3:27 PM MDTTornado WarningCYSGoshen, Platte33 min
Jul 28, 3:32 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte43 min
Jul 28, 3:49 PM MDTTornado WarningCYSAlbany, Converse, Platte41 min
Jul 28, 4:26 PM MDTTornado Warning Tornado observedConsiderable damage threatCYSAlbany, Converse, Platte34 min
Jul 28, 4:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 28, 4:53 PM MDTTornado WarningCYSGoshen, Platte52 min
Jul 28, 5:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 28, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jul 28, 5:56 PM MDTSevere Thunderstorm WarningCYSConverse64 min
Jul 28, 12:56 AM MDTSpecial Weather StatementCYSMorrill49 min
Jul 28, 4:08 PM MDTSpecial Weather StatementCYSBanner52 min
Jul 28, 4:35 PM MDTSpecial Weather StatementCYSSioux40 min
Jul 28, 4:51 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux39 min
Jul 28, 5:13 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball47 min
Jul 28, 5:34 PM MDTTornado Warning Tornado observedCYSCheyenne, Kimball26 min
Jul 28, 5:53 PM MDTFlash Flood WarningCYSCheyenne, Kimball4 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.